Tornadoes · United States · Colorado · 2009
EF0 tornado, Pierce to Nunn, Colorado, June 22, 2009
From Pierce to Nunn, this EF0 tornado ran 0.1 miles across Weld County on June 22, 2009, touching down at 9:47 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 22, 2009
- Touchdown
- 9:47 PM MDT (03:47 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Weld County
- Touchdown point
- 40.630, -104.830
- Lift-off point
- 40.630, -104.830
- Record number
- 0906222147-01
What the Weather Service recorded
Severe thunderstorms produced large hail across Boulder, Larimer and Weld Counties. Hail up to 2 inches in diameter was observed in Boulder County. Crop damage was observed near Wellington. Very heavy rain produced flash flooding in parts of Fort Collins, Laporte, Livermore and Wellington. Two weak tornadoes also touched down.
A small tornado touched down but did no damage.
A small tornado touched down but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:51 UTC | 03:45 UTC | Severe Thunderstorm Warning | BOU |
| 03:34 UTC | 06:30 UTC | Flash Flood Warning | BOU |
| 03:44 UTC | 04:45 UTC | Severe Thunderstorm Warning | BOU |
| 03:54 UTC | 04:45 UTC | Tornado Warning | BOU |
| 04:24 UTC | 05:00 UTC | Tornado Warning | BOU |
| 04:32 UTC | 05:04 UTC | Severe Thunderstorm Warning | BOU |
| 04:57 UTC | 05:45 UTC | Severe Thunderstorm Warning | BOU |
| 05:57 UTC | 06:13 UTC | Severe Thunderstorm Warning | BOU |
| 20:51 UTC | 03:00 UTC | Severe Thunderstorm Watch | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 01:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 22, 1:30 PM MDT, 8 hours 17 minutes earlier.
Area forecast discussion, Jun 22, 1:30 PM MDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 130 PM MDT MON JUN 22 2009 .SHORT TERM...DRY SOUTHWEST FLOW ALOFT WILL BE OVER THE AREA TONIGHT AS A RIDGE STRENGTHENS OVER THE SOUTHERN CENTRAL PLAINS. A VERY WEAK UPPER FEATURE WILL MOVE OVER NORTHERN CO THIS EVENING WHICH MAY BE STRONG ENOUGH TO ALLOW ISOLATED CONVECTION OVER THE NORTHERN PLAINS...HAVE ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. SHOULD BE A MILD NIGHT TONIGHT WITH 700 MB TEMPERATURES INCREASING 2 TO 4 DEGREES FROM LAST NIGHT AND A SLIGHT INCREASE IN HIGH CLOUDS. THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW WITH THE UPPER FLOW BECOMING A LITTLE MORE SOUTHERLY. THIS WILL ALLOW MOISTURE TO BE PULLED UP FROM THE SOUTHWEST. GOOD UPWARD QG VERTICAL VELOCITIES OVER THE STATE TOMORROW COMBINED WITH A WEAK BOUNDARY MOVING SOUTH FROM WYOMING WILL RESULT IN A MOISTENING UPSLOPE FLOW BY THE AFTERNOON. NAM SHOWING MORE UNSTABLE AIR MOVING IN FROM THE EAST...CAPES OF 1700-2500 J/KG OVER THE EASTERN PLAINS AND 600-800 ELSEWHERE. HAVE KEPT IN THE 20-30 POPS FOR THE FORECAST AS THE RIDGE CONTINUES TO BUILD AND BELIEVE MOST OF THE ACTIVITY WILL BE TO OUR NORTH AND EAST. TEMPERATURES TUESDAY WILL BE ABOUT THE SAME AS TODAY AS 700 MB TEMPS INCREASE A DEGREE OR TWO...HOWEVER CLOUD COVER WILL HELP MODERATE THIS CHANGE. .LONG TERM...TUESDAY NIGHT THROUGH THURSDAY A WEAK SOUTHERLY FLOW ALOFT WILL BE OVER COLORADO...WITH THE RIDGE OF HIGH PRESSURE OVER THE CENTRAL PLAINS AND A PACIFIC TROF OFF THE SRN CA COAST. SUBTROPICAL MOISTURE EMBEDDED IN THE FLOW IS STILL PROGGED TO MIGRATE INTO WRN AND NRN CO THROUGH THAT TIME. SOUNDINGS INDICATE SUFFICIENT INSTBY ALG THE URBAN CORRIDOR (GENERALLY 600-1100 J/KG) FOR THUNDERSTORMS EACH AFTERNOON AND EVENING. OVER THE NERN PLAINS ...HIGHER CAPES BUT MORE CIN AS WELL. CURRENT POPS OF 20 PERCENT LOOK GOOD NO ADJUSTMENTS THERE. THE PATTERN CHANGES ON FRIDAY AS THE FLOW ALOFT BECOMES MORE WSWLY. THE PACIFIC TROF IS PROGGED TO LIFT ACROSS COLORADO FRIDAY NIGHT. THERE MAY BE A BETTER CHANCE OF PCPN AT THAT TIME WITH SOME WEAK QG ASCENT ASSOCIATED WITH THE TROF ALONG WITH SOME MID LEVEL COOLING. ON SATURDAY IT LOOKS LIKE A DRIER WLY FLOW OVER CO WITH A RIDGE STRETCHING ACRS THE SRN HALF OF THE CONTINENTAL U.S. THE GFS THEN STARTS TO ADVECT MORE SUBTROPICAL MSTR AROUND THE RIDGE AND INTO COLORADO FOR SUNDAY INTO MONDAY. FOR NOW WL KEEP MORE A GENERIC FCST GOING FOR SATURDAY THROUGH MONDAY WITH A SLIGHT CHANCE OF THUNDERSTORM EACH AFTN AND EVNG. OVERALL...ONLY MINOR ADJUSTMENTS FOR THE GRIDS PLANNED IN THE LONG TERM. && .AVIATION...VFR CONDITIONS AND STANDARD DIURNAL WIND PATTERN THROUGH TOMORROW MORNING. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS AFTER 18Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/COOPER
Hazardous weather outlook, Jun 22, 10:06 AM MDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1006 AM MDT MON JUN 22 2009 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1006 AM MDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A DRIER AND MORE STABLE AIRMASS WILL BE IN PLACE OVER NORTHERN COLORADO TODAY WHICH WILL INHIBIT THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/COOPER
In the hours before
Local storm report, Jun 22, 9:36 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
936 PM MDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL 2 NW FORT COLLINS 40.58N 105.09W
06/22/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
HEAVY RAIN WITH STREET FLOODING.
0912 PM HAIL 2 S LAPORTE 40.59N 105.13W
06/22/2009 M1.00 INCH LARIMER CO AMATEUR RADIO
&&
CLBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 00:00Z
3.8 hours before the tornado, 160 km from the path. June 23, 2009.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 878 J/kg
- Mixed-layer LCL
- 3111 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 9.9 K/km
Denver, CO (KDNR), 12:00Z
8.2 hours after it, 160 km from the path. June 23, 2009.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -272 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.0 K/km
The radar
The Cheyenne radar (KCYS), 58 km away, was scanning. The volume nearest the touchdown began at 03:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:12 UTC | HAIL 1 | 2 S Laporte | Larimer, CO | |
| 03:22 UTC | HAIL 1 | 3 Ne Fort Collins | Larimer, CO | |
| 03:23 UTC | HAIL 1 | 2 Nw Fort Collins | Larimer, CO | HEAVY RAIN WITH STREET FLOODING. |
| 03:25 UTC | HAIL 0.75 | 4 N Fort Collins | Larimer, CO | |
| 03:45 UTC | FLASH FLOOD | 2 Nw Fort Collins | Larimer, CO | MAJOR STREET FLOODING. 1.17 INCHES RAIN SO FAR. |
| 03:47 UTC | HAIL 0.75 | Bellvue | Larimer, CO | |
| 03:47 UTC | TORNADO | 4 W Pierce | Weld, CO | |
| 04:02 UTC | FLASH FLOOD | Wellington | Larimer, CO | STREET FLOODING. |
| 04:10 UTC | TORNADO | 4 Nw Pierce | Weld, CO | |
| 04:15 UTC | FLASH FLOOD | Wellington | Larimer, CO | STREET FLOODING CONTINUES. |
| 04:15 UTC | HAIL 1 | Wellington | Larimer, CO | |
| 04:17 UTC | FLASH FLOOD | N Livermore | Larimer, CO | ON TAFT HILL RD. |
| 04:19 UTC | HAIL 1 | 6 W Nunn | Weld, CO | |
| 04:39 UTC | HEAVY RAIN 2.5 | 4 E Wellington | Weld, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 22, 2009
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 22 | 10:10 PM MDT | EF0 | Weld, CO | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.